Maryland, 2016

Damaging Winds in Maryland, June 5, 2016

June 5, 2016 · NWS LWX · 16 events in 5 counties and zones

A cold front swung through the region, with scattered thunderstorms forming along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front swung through the region, with scattered thunderstorms forming along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 12:55 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 5, 12:55 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
155 PM EDT SUN JUN 5 2016

.SYNOPSIS...

A cold front will cross the region from the west this afternoon
and evening. An upper level trough will build overhead Monday
through Wednesday before surface high pressure builds into the
region for the latter half of this week.

&&

.NEAR TERM /THROUGH TONIGHT/...

We are currently watching the line of showers coming into western
MD. These a free of lightning at the moment but are starting to
gain some vertical development. A watch is certainly possible now
that breaks have finally developed in the low cloud which has been
hanging over the area all morning.

As written in earlier discussion parameters are in place for
severe development. Dulles VWP has a good wind field with SW winds
of 30-50 knots aloft.

HRRR still shows strongest activitity with the line would be in
the I-95 corridor around 21Z.

A flash flood watch remains in effect for the central Shenandoah
Valley of VA based partly on the fact that Albemarle/Nelson
received up to 7" of rain last night...and we are still receiving
reports of flooding in these counties as well as in Rockingham.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Monday will be a big improvement over Sunday, with dewpoints about
10 degrees lower (near 60) and a decent amount of sunshine.
However, the 500 mb trough is nearby, and its axis approaching.
Therefore, can't rule out a late day shower, especially over the
mountains.

The cold front will impact humidity more that temperatures. Highs
Monday (and lows Monday night) will be similar to Sunday. A blend
was taken.

Tuesday night looking refreshingly cool with lows in the upper 50s
to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

The combination of the tropical cyclone out over the open Atlantic
and low pressure over eastern Canada will draw cooler air, and high
pressure down over the Mid Atlantic for Wednesday and Thursday. By
late week, a ridge of high pressure begins to push up our way from
the southern states. At the same time, a weak stationary boundary
between the southern high, and high pressure to our north, is
expected over the region over the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR this afternoon outside of thunderstorms. The prime time for
thunderstorms activity today is 20 to 23Z.

VFR generally will prevail on Monday and beyond. Showers and
thunderstorms may affect terminals Tuesday or Wednesday...but
effects should be short-lived.

&&

An SCA posted by mid afternoon through much of the evening.
Thunrderstorms/SMW's will be a concern in the late afternoon.

SW winds continue through Monday night...mainly 10-15 kt.

Will need to watch northwest flow thru midweek with fronts passing
through for possible periods of SCA conditions...but certainty is
pretty low at this point.

&&

.TIDES/COASTAL FLOODING...

Although a cold front will cross the waters tonight, don't foreseewinds
shifting sufficiently for a big water evacuation. Therefore, we
will likely repeat this process late tonight into early Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ025>027-
     029-036>038-507-508.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
     531-535-536-538>540.
     Small Craft Advisory until 6 AM EDT Monday for ANZ532>534-537-
     541>543.

&&

PRODUCTS...WOODY!/CAS
Hazardous weather outlook, Jun 5, 9:16 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1016 AM EDT SUN JUN 5 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1016 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING
WINDS...ISOLATED TORNADOES...AND HEAVY RAINFALL.

TORRENTIAL DOWNPOURS MAY LEAD TO FLASH FLOODING OF STREAMS AND
CREEKS AS WELL AS URBAN AREAS.

OVER THE WATERS THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS
WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061430-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1016 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING
WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS MAY LEAD TO FLASH
FLOODING OF STREAMS AND CREEKS AS WELL AS URBAN AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING
FOR CENTRAL VIRGINIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 5, 9:30 AM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     FLASH FLOOD      3 S ROSELAND            37.71N  78.97W
06/05/2016                   NELSON             VA   OTHER FEDERAL

            THE STREAM GAUGE ON TYE RIVER EXCEEDED FLOOD STAGE
            AROUND 1213 AM AFTER A RAPID RISE. THE PEAK OBSERVED WAS
            AT 100 AM AT 13.63 FEET. ROSELAND ROAD AND AGRICULTURAL
            FIELDS FLOOD AT THESE LEVELS. THERE WERE MANY REPORTS OF
            FLOODED ROADS IN THE AREA.

&&

EVENT NUMBER LWX1603928

JE
Local storm report, Jun 5, 9:57 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      2 E KEENE               37.86N  78.52W
06/05/2016                   ALBEMARLE          VA   TRAINED SPOTTER

            GLENDOWER ROAD WASHED OUT FROM FLOODING.

&&

EVENT NUMBER LWX1603929

STRONG
Local storm report, Jun 5, 10:04 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      BROADWAY                38.61N  78.80W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            WATER WAS FLOODING HERITAGE PARK AND UP TO A FOOTBRIDGE
            ON LINVILLE CREEK IN BROADWAY. THE NEARBY STREAM GAUGE
            ON LINVILLE CREEK PEAKED JUST BELOW 7 FEET.

&&

EVENT NUMBER LWX1603930

JE
Local storm report, Jun 5, 10:13 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLASH FLOOD      2 NNE HINTON            38.49N  78.96W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            FLOODING OF MUDDY CREEK ROAD AND CUSTERS ROAD ON BOTH
            SIDES OF MUDDY CREEK. SIGNIFICANT FLOOD DEPTH NOTED ON
            THE MUDDY CREEK ROAD SIDE. BOTH ROADS IMPASSIBLE.

&&

EVENT NUMBER LWX1603931

JE
Local storm report, Jun 5, 10:24 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLOOD            1 SSE DALE ENTERPRISE   38.44N  78.94W
06/04/2016                   ROCKINGHAM         VA   BROADCAST MEDIA

            SILVER LAKE ROAD FLOODED AND CLOSED AT COOKS CREEK DUE
            TO WATER FLOWING OVER THE ROAD.

&&

EVENT NUMBER LWX1603932

JE
Local storm report, Jun 5, 10:32 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            2 WSW CLOVER HILL       38.45N  79.06W
06/04/2016                   ROCKINGHAM         VA   PUBLIC

            WAGGYS CREEK WAS OUT OF ITS BANKS AND COVERING DANIEL
            CUPP ROAD MAKING IT IMPASSIBLE.

&&

EVENT NUMBER LWX1603933

JE

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 5, 1:59 PM EST
Where
Washington County, 0.81 mi W of Hagerstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.648, -77.735

Multiple trees and wires were reported down across Hagerstown.

Thunderstorm Wind, Carroll

When
June 5, 2:43 PM EST
Where
Carroll County, 0.48 mi S of Uniontown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.593, -77.119

Trees down on wires along Trevanion Rd near Uniontown Rd.

Thunderstorm Wind, Carroll

When
June 5, 3:00 PM EST
Where
Carroll County, 0.63 mi NW of Mexico
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.607, -76.957

Multiple large trees were reported down. Trained spotter from State College area.

Thunderstorm Wind, Baltimore

When
June 5, 3:09 PM EST
Where
Baltimore County, 0.56 mi NW of Eklo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.687, -76.736

A large tree was reported down across Middletown Rd near Keeney Mill Rd.

Thunderstorm Wind, Baltimore

When
June 5, 3:09 PM EST
Where
Baltimore County, 0.56 mi NW of Eklo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.687, -76.736

A large tree down on power lines in the 2000 block of Middletown Rd.

Thunderstorm Wind, Baltimore

When
June 5, 3:10 PM EST
Where
Baltimore County, 0.27 mi SE of Eklo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.677, -76.726

A large tree was reported down at the intersection of Middletown Rd near Beckleysville Rd.

Thunderstorm Wind, Montgomery

When
June 5, 3:14 PM EST
Where
Montgomery County, 1.33 mi E of Fox Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.203, -77.205

Multiple trees and wires down along Brink Rd.

Thunderstorm Wind, Baltimore

When
June 5, 3:17 PM EST
Where
Baltimore County, 1.12 mi NE of Parkton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.660, -76.653

A large tree was reported down across Stablers Church Rd.

Thunderstorm Wind, Baltimore

When
June 5, 3:20 PM EST
Where
Baltimore County, 2.04 mi S of Shane
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.641, -76.598

Multiple trees were reported down on power lines on Vernon Rd near White Hall Rd. Provided by WBFF 45 FOX.

Thunderstorm Wind, Baltimore

When
June 5, 3:22 PM EST
Where
Baltimore County, 2.69 mi ENE of Blue Mt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.612, -76.572

A tree was reported down on power lines in the 17000 block of Troyer Rd.

Thunderstorm Wind, Harford

When
June 5, 3:33 PM EST
Where
Harford County, 1.86 mi N of Rocks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.657, -76.425

A large tree was reported down in the 1000 block of Holy Cross Rd.

Thunderstorm Wind, Harford

When
June 5, 3:34 PM EST
Where
Harford County, 1.09 mi ESE of Rocks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.626, -76.400

A large tree was reported down across Route 24 near Sharon Rd.

Thunderstorm Wind, Harford

When
June 5, 3:42 PM EST
Where
Harford County, 1.07 mi NE of Bel Air
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.542, -76.337

Multiple 3 to 4 inch tree limbs were snapped off maple trees near the intersection of East Broadway and Bucket Post Court.

Thunderstorm Wind, Harford

When
June 5, 3:43 PM EST
Where
Harford County, 0.79 mi WNW of Poole
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.633, -76.264

A tree was reported down on Poplar Grove Rd near Route 136.

Thunderstorm Wind, Baltimore

When
June 5, 3:54 PM EST
Where
Baltimore County, 0.53 mi ENE of Baltimore Highlands
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.232, -76.640

A large tree was knocked down onto power lines near the intersection of Delaware Ave and Brian St. Reported by BL153.

Thunderstorm Wind, Harford

When
June 5, 3:55 PM EST
Where
Harford County, 1.14 mi S of Sewell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.454, -76.248

A tree was reported down in the 600 block of Long Bar Harbor Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644036, 644037, 644048, 644038, 644039, 644040, 644049, 644041, 644050, 644042, 644044, 644045, 644043, 644046, 644051, 644047.